Epoprostenol-induced hypersplenism in portopulmonary hypertension

Waseem Touma, Ravi P. Nayak, Zulfiqar Hussain, Bruce R. Bacon, Ganesh C. Kudva

Research output: Contribution to journalArticlepeer-review

17 Scopus citations

Abstract

Portopulmonary hypertension (POPH) is a not infrequent but serious complication of liver cirrhosis. Continuous intravenous epoprostenol infusion is a treatment option for this condition. Progressive splenomegaly with pancytopenia (hypersplenism) is associated with epoprostenol use in POPH. After recognizing a case of epoprostenolinduced hypersplenism that resolved upon stopping the drug, the authors retrospectively reviewed all patients treated with epoprostenol at the center for both POPH and pulmonary hypertension due to other causes. Five of 11 patients with POPH developed hypersplenism secondary to epoprostenol. In 1 patient, and possibly in a second, the hypersplenism resolved upon discontinuation of epoprostenol. None of 9 patients with pulmonary hypertension due to other causes developed splenomegaly. This report confirms hypersplenism as a complication of epoprostenol therapy for POPH. Furthermore, the authors demonstrate for the first time that hypersplenism may be reversed by stopping the medication and propose a mechanism for this phenomenon.

Original languageEnglish (US)
Pages (from-to)345-349
Number of pages5
JournalAmerican Journal of the Medical Sciences
Volume344
Issue number5
DOIs
StatePublished - Nov 2012

Bibliographical note

Copyright:
Copyright 2017 Elsevier B.V., All rights reserved.

Keywords

  • Epoprostenol
  • Hypersplenism
  • Pancytopenia
  • Portopulmonary hypertension
  • Splenomegaly

Fingerprint

Dive into the research topics of 'Epoprostenol-induced hypersplenism in portopulmonary hypertension'. Together they form a unique fingerprint.

Cite this